Alert archive / Minnesota / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 163, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 15, 2025, 6:04 PM CDT for Dakota County, Minnesota. It was in force for 32 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 15, 2025, 6:04 PM CDT (23:04 UTC)
- Expired
- Aug 15, 2025, 6:36 PM CDT
- In force
- 32 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Dakota County, MN
The radar
The Minneapolis radar (KMPX), 32 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 15, 6:06 PM CDT | HAIL 1 | 2 Se Burnsville, MN | |
| Aug 15, 6:12 PM CDT | HAIL 1.25 | 1 Se Apple Valley, MN | Hail was photographed. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 5:27 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 833 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 349 m²/s²
- 0-3 km storm-relative helicity
- 265 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
The text
As transmitted.
738
WUUS53 KMPX 152304
SVRMPX
MNC037-152345-
/O.NEW.KMPX.SV.W.0163.250815T2304Z-250815T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
604 PM CDT Fri Aug 15 2025
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southwestern Dakota County in east central Minnesota...
* Until 645 PM CDT.
* At 604 PM CDT, a severe thunderstorm was located over Burnsville,
or 16 miles south of Minneapolis, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind
damage to roofs, siding, and trees.
* Locations impacted include...
Bloomington, Eagan, Burnsville, Lakeville, Apple Valley, Cottage
Grove, Inver Grove Heights, Savage, Rosemount, Farmington,
Hampton, Randolph, Vermillion and Coates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter inside a well-built structure and stay away from
windows. This storm is capable of producing damaging winds and large
hail.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4478 9333 4479 9332 4479 9331 4480 9329
4481 9328 4481 9325 4482 9324 4479 9302
4478 9302 4477 9301 4478 9299 4477 9296
4477 9291 4455 9304 4471 9332 4472 9332
4472 9333
TIME...MOT...LOC 2304Z 287DEG 17KT 4473 9328
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
NDC1 follow-up statement
725
WWUS53 KMPX 152336
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT Fri Aug 15 2025
MNC037-152346-
/O.CAN.KMPX.SV.W.0163.000000T0000Z-250815T2345Z/
Dakota MN-
636 PM CDT Fri Aug 15 2025
...SEVERE THUNDERSTORM WARNING IS CANCELLED FOR SOUTHWESTERN DAKOTA
COUNTY...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail and
heavy rain are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
a portion of east central Minnesota.
&&
LAT...LON 4478 9333 4479 9332 4479 9331 4480 9329
4481 9328 4481 9325 4482 9324 4479 9302
4478 9302 4477 9301 4478 9299 4477 9296
4477 9291 4455 9304 4471 9332 4472 9332
4472 9333
TIME...MOT...LOC 2304Z 287DEG 17KT 4473 9327
$$
NDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:01 PM CDT, 4 hours 3 minutes earlier. Its key messages:
- Multiple chances for thunderstorms & showers through Monday.
- Potential of heavy rainfall with localized flooding possible tonight through the weekend.
- Severe thunderstorms are possible. Slight risk (2 of 5) across E MN & W WI this evening/tonight. Wind is the primary concern.
- A trend to a drier, cooler pattern setting in by the middle of next week.
Area forecast discussion, Aug 15, 2:01 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 201 PM CDT Fri Aug 15 2025 .KEY MESSAGES... - Multiple chances for thunderstorms & showers through Monday. - Potential of heavy rainfall with localized flooding possible tonight through the weekend. - Severe thunderstorms are possible. Slight risk (2 of 5) across E MN & W WI this evening/tonight. Wind is the primary concern. - A trend to a drier, cooler pattern setting in by the middle of next week. && .DISCUSSION... Issued at 200 PM CDT Fri Aug 15 2025 Latest GOES 19 imagery highlights a plume of remnant convective debris across the Upper MS valley. Water vapor imagery reveals a compact shortwave embedded within the mid level jet across SD/NE early this afternoon. The broad ascent provided by the jet & shortwave should allow convection to redevelop upstream this afternoon. SPC did extend the Slight Risk (2/5) further west into the South Dakota this morning. The uncertainty with our forecast over the next 12+ hours is tied to multiple remnant MCVs from last nights convection. We can highlight one over west-central MN & one in northern Iowa. The lingering cloud cover has slowed the warm up across portions of central & western MN today, but we're beginning to see the cloud cover scatter out. Dew points have followed the forecast and have increased into the low to mid 70s - everybody loves a 70-something dew point, right? The southern MCV is immediately favored for convective redevelopment as marked by the ongoing complex of convection over north-central Iowa at this moment. There is potential for a few showers or storms to cross into southern Minnesota as that complex tracks eastward along the mean flow. The second MCV is going to move into an environment that appears to remain capped across W/C MN. The last several frames of visible highlight some roll clouds across W MN that may serve as a starting point for convective development later this afternoon/evening if we're able to thread the needle. Forecast soundings to highlight ample shear with the mid-level jet & shortwave aloft & the moderate to strong instability suggest we see any convection that may form, grow quickly upscale into an MCS. This is why potential for damaging wind will remain the primary severe concern today. Given that the starting point is already muddied, the uncertainty only grows. Meteorologically, the mid-level shortwave should initiate scattered convection overnight that'll track out of the Dakotas through MN and by Saturday morning into W WI. These storms could pose an isolated severe threat, but the bigger concern going forward will be the potential of heavy rain and localized flash flooding. PWAT values range between 1.7 to 2.0" this afternoon and remain elevated through the weekend. Any thunderstorms that are able to form should produce higher rain rates & heavy rain. Convection should clear the area by late morning with a few storms lingering over W WI Saturday AM. By Saturday afternoon, it should quiet down for a brief break before additional convection fires Saturday night. There is a better signal for slower moving, and possibly training convection along the stationary boundary overhead Saturday night into Sunday. This will require close attention as locations impacted by heavy rain tonight may need a flood watch issued for Saturday/Sunday. A SPC Marginal risk remains over the area on Saturday, primarily driven by wind/hail threat. The bigger story is the Slight Risk for excessive rainfall issued by the WPC. The pattern would support heavy rain & localized flash flooding as mentioned previously. Convection develops Saturday night with additional storms & showers through Sunday morning. Additional scattered storms or showers will be possible during the day Sunday. Highs both Saturday and Sunday remain in the mid 80s with dew points in the 70s. The more impressive heat will stay tied to I-90 Saturday & could prompt a heat headline by future shifts. Sunday night into Monday appears the best signal for widespread rain & possibly heavy rain as the sfc low tied to another shortwave will track along the stationary boundary and into the Upper Midwest by Monday morning. QPF amounts from Sunday night/Monday morning will likely be another 1 to 2"+ in addition to what falls now through Sunday afternoon. Overall, there is still a signal for a broad area of 1 to 3" with more localized heavy rainfall of 3 to 5" likely for areas to receive rain multiple times. Looking past Monday, there is a signal that we'll a drier & cooler (or less humid) pattern will take hold by the middle of next week. Aloft, we'll see northwesterly flow settle in early to mid week. This will usher in drier, cooler air that is more favor high temperatures into the 70s to low 80s. && .AVIATION /18Z TAFS THROUGH 18Z SATURDAY/... Issued at 1226 PM CDT Fri Aug 15 2025 While there is still a large amount of uncertainty baked into this forecast period, I've made an attempt to highlight the periods of greatest confidence of TS/RA. Unfortunately, I've stuck to PROB30s as there isn't a clear answer to what unfolds this evening into tonight. An ongoing complex of thunderstorms over over the Iowa/Minnesota border should continue to move east through Iowa. This should keep our southern TAF sites in the clear through early evening. Scattered TS should develop this evening with additional TS overnight into Saturday morning. Otherwise BKN/SCT mid to high level clouds are present for most of the period. A few sites could see MVFR cigs/vsby as winds decrease after sunset but return to VFR by the end of the TAF. KMSP...The prob30s highlight the two periods of concern, but the better period is still late tonight into early saturday morning when an organized cluster of TS should impact MSP. /OUTLOOK FOR KMSP/ SUN...VFR, chc MVFR/IFR/TSRA. Wind E 5-10kts. MON...VFR, chc MVFR/-TSRA. Wind SE to N 5-10kts. TUE...VFR. Wind NE 5kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...BPH AVIATION...BPH
Hazardous weather outlook, Aug 15, 2:36 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 236 PM CDT Fri Aug 15 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 161945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 236 PM CDT Fri Aug 15 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Isolated to scattered showers and thunderstorms are possible through this evening. Greater chance of widespread heavy rain and thunderstorms arrives overnight into Saturday morning. Storms may produce damaging wind gusts and hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heavy rain is the primary threat from multiple rounds of showers and thunderstorms along a stalled boundary through early next week. A few storms could also occasionally become severe. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed. Strus
In the hours before
Local storm report, Aug 15, 5:37 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
537 PM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Hail Rogers 45.20N 93.55W
08/15/2025 M1.00 Inch Hennepin MN Trained Spotter
Just northeast of I-94 and Highway 101.
&&Special weather statement, Aug 15, 5:47 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 547 PM CDT Fri Aug 15 2025 MNZ060-069-070-152315- Dakota MN-Hennepin MN-Scott MN- 547 PM CDT Fri Aug 15 2025 ...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL DAKOTA...HENNEPIN AND NORTHEASTERN SCOTT COUNTIES UNTIL 615 PM CDT... At 547 PM CDT, Doppler radar was tracking a strong thunderstorm over Savage, or 15 miles southwest of Minneapolis, moving southeast at 10 mph. HAZARD...Wind gusts up to 40 mph and nickel size hail. SOURCE...Radar indicated. IMPACT...Gusty winds could knock down tree limbs and blow around unsecured objects. Minor damage to outdoor objects is possible. Locations impacted include... Bloomington, Eagan, Eden Prairie, Burnsville, Lakeville, Apple Valley, Shakopee, Inver Grove Heights, Savage, Prior Lake, Rosemount, Credit River, Fort Snelling State Park and Minnesota Valley State Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. Torrential rainfall is also occurring with this storm and may lead to flash flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4477 9351 4486 9337 4479 9308 4458 9335 TIME...MOT...LOC 2247Z 305DEG 10KT 4476 9340 MAX HAIL SIZE...0.88 IN MAX WIND GUST...40 MPH NDC
Local storm report, Aug 15, 5:48 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
548 PM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM Hail 1 SE Victoria 44.86N 93.65W
08/15/2025 M1.25 Inch Carver MN Trained Spotter
&&Local storm report, Aug 15, 5:54 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
554 PM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM Hail 1 S Woodbury 44.90N 92.93W
08/15/2025 M1.25 Inch Washington MN Trained Spotter
Relayed through spotter network.
&&Local storm report, Aug 15, 5:55 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
555 PM CDT Fri Aug 15 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail 2 SE Anoka 45.18N 93.36W
08/15/2025 M0.75 Inch Anoka MN Trained Spotter
Relayed via spotter network.
&&Special weather statement, Aug 15, 5:58 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
558 PM CDT Fri Aug 15 2025
MNZ061>063-152330-
Anoka MN-Ramsey MN-Washington MN-
558 PM CDT Fri Aug 15 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN RAMSEY...CENTRAL
WASHINGTON AND SOUTHEASTERN ANOKA COUNTIES UNTIL 630 PM CDT...
At 558 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shoreview, or 13 miles north of St. Paul, moving east at 20 mph.
HAZARD...Wind gusts up to 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.
Locations impacted include...
Blaine, Maplewood, Roseville, Oakdale, Fridley, Shoreview, White
Bear Lake, New Brighton, Lino Lakes, Columbia Heights, Stillwater,
Ham Lake, Hugo, Vadnais Heights, Mounds View, Arden Hills, Lake
Elmo, Mahtomedi, Spring Lake Park and North St. Paul.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
Torrential rainfall is also occurring with this storm and may lead
to flash flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4506 9325 4523 9317 4510 9276 4509 9277
4508 9279 4507 9280 4505 9280 4504 9279
4495 9283
TIME...MOT...LOC 2258Z 287DEG 16KT 4513 9314
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
NDCThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:42 PM CDT | Special Weather Statement | MPX | Ramsey | 33 min |
| Aug 15, 4:12 PM CDT | Special Weather Statement | MPX | Carver | 33 min |
| Aug 15, 4:21 PM CDT | Flash Flood Warning | MPX | Hennepin, Ramsey | 108 min |
| Aug 15, 4:37 PM CDT | Special Weather Statement | MPX | Dakota | 23 min |
| Aug 15, 4:44 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Dakota, Hennepin, Scott | 46 min |
| Aug 15, 4:50 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 55 min |
| Aug 15, 5:00 PM CDT | Special Weather Statement | MPX | Meeker | 30 min |
| Aug 15, 5:04 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin | 56 min |
| Aug 15, 5:29 PM CDT | Flash Flood Warning | MPX | Dakota, Hennepin, Washington | 107 min |
| Aug 15, 5:35 PM CDT | Special Weather Statement | MPX | Meeker | 25 min |
| Aug 15, 5:40 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue | 50 min |
| Aug 15, 5:47 PM CDT | Special Weather Statement | MPX | Dakota | 28 min |
| Aug 15, 5:58 PM CDT | Special Weather Statement | MPX | Washington | 32 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.